Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Have anxiety. Taking mirtazapine for sleep. Have PTSD and feeling flu in lungs. Side effect?

User rating for this question
Very Good
Answered by

Practicing since : 2000
Answered : 634 Questions
i am a veteran with ptsd i had a panic attack 2mo ago, was given clonazepam for anxiety ok, but do not like
the feeling. not getting any sleep and the answer was mirtazapine. all i think i need is a couple of good nights
sleep and i will go back to my ptsd. i am 65 yrs old. i take a lot of vitamins and supplements. took group therapy
4 yrs and left, was doing quit well until flu filled my lungs felt like i was dronding and had a panic attack.
my first and very scarery. the drug side effects is my problem. if you can help god bless you.
Posted Tue, 12 Mar 2013 in Anxiety and Stress
Answered by Dr. Payman Hajiazim 26 minutes later
Hi there, thanks for asking. In PTSD, the mainstay of the therapy is a medication from SSRI class (like fluoxetine, sertraline, etc). It can also manage most of the symptoms of panic as well.

Mirtazapine is a good medication for sleep facilitation in general. In PTSD, sleep problem is due to sudden adrenergic release, which can cause arousal and some situation like panic attack.

There are some studies show that prazocine is a good medication for such nightmare at sleep in PTSD which also could be accompanied with panic feeling.

Clonazepam is a good medication for treatment of sporadic panic attacks; while they last more than several episodes, it should be augmented with a medication from SSRI class.

It is probably enough just to take a medication from SSRI class after consulting with your doctor (SSRIs should be used carefully after 65 since they may cause orthostatic hypotension) and your doctor may discontinue mirtazapine at the same time to avoid prescribing too many drugs for one thing.

Feel free to ask me any question regarding your sleep. I wish you a good health.
Above answer was peer-reviewed by
Follow-up: Have anxiety. Taking mirtazapine for sleep. Have PTSD and feeling flu in lungs. Side effect? 18 hours later
thank you for your help doctor. i have made my decsion. i have stoped taking
mirtazapine because of possible interaction. the clonazepam i will continue to
take as needed only. my follow up is this, i need a drug that will allow me to fall
asleep, just a little push to stop all the mental activity.with several good nights sleep
i will heal and then quit the other drug too.there must be something safe as far as
these phyco drugs interaction. i do take a half of a vicodin 7.5 -750 once in a while
if i can't get to sleep. i know it is wrong for several reasons but that type of drug
does not bother me and it works, but i know it has problems.that is why i need
something else. can you help?

Answered by Dr. Payman Hajiazim 16 minutes later
Hi there, thanks for asking. For posttraumatic cases, a medication from SSRI class (like citalorapm, escitalopram, sertraline or paroxetine, etc) can help significantly.

It may take up to several weeks to observe the recovery, and in many cases the response initiation is observed during the first few days (because sometimes the biology of a person is not compatible with a particular drug and if it is so the doctor may change the medication to a similar one from the same class).

It is necessary that the dose of your medication is adjusted by your doctor.

Vicodin is not a good sleep aid since it suppresses your respiratory center during the night and interferes with a good oxygenation. So it can bring a feeling of fatigue and/or sleepiness for you during the day.

If you have any pain, which may interfere with your sleep, you can use paracetamol alone or some other pain reducer.

It is good that you continue clonazepam regularly during the first 4-6 weeks until the medication from the SSRI class shows its effect completely.

I wish you have a good sleep and feel free to ask me any other question regarding the issue during the process of your therapy.
Above answer was peer-reviewed by
Follow-up: Have anxiety. Taking mirtazapine for sleep. Have PTSD and feeling flu in lungs. Side effect? 2 hours later
Dr. do you follow any natural medical remedies like vitamins and supplements

like gaba,l-theanine,vit. B-6 things that fight stress and anxiety.

that should help sleep.
Answered by Dr. Payman Hajiazim 3 hours later
Supplements are generally good, and if you have a good diet you may not need them. They cannot work specifically for your situation, though.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor